Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 42, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 8, 2019, 1:59 AM CDT for Sheridan County, Thomas County, Kansas. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2019, 1:59 AM CDT (06:59 UTC)
- Expired
- Aug 8, 2019, 3:27 AM CDT
- In force
- 88 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:55 AM CDT | FLASH FLOOD | Rexford, KS | LAW ENFORCEMENT REPORTED ROAD PARTIALLY FLOODED IN THE TOWN OF REXFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
212 WGUS53 KGLD 080659 FFWGLD KSC179-193-081000- /O.NEW.KGLD.FF.W.0042.190808T0659Z-190808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 159 AM CDT Thu Aug 8 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Eastern Thomas County in northwestern Kansas... Western Sheridan County in northwestern Kansas... * Until 500 AM CDT. * At 159 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hoxie, Rexford, Selden, Gem, Menlo, Halford and Seguin. This includes Interstate 70 in Kansas between mile markers 65 and 69. LAT...LON 3919 10037 3920 10093 3957 10093 3957 10034 $$ JN
3 follow-up statements
866 WGUS73 KGLD 080721 FFSGLD Flash Flood Statement National Weather Service Goodland KS 221 AM CDT Thu Aug 8 2019 KSC179-193-081000- /O.CON.KGLD.FF.W.0042.000000T0000Z-190808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thomas KS-Sheridan KS- 221 AM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR EASTERN THOMAS AND WESTERN SHERIDAN COUNTIES... At 220 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly or is already occurring. Some locations that will experience flooding include... Hoxie, Rexford, Selden, Gem, Menlo, Halford and Seguin. This includes Interstate 70 in Kansas between mile markers 65 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3919 10037 3920 10093 3957 10093 3957 10034 $$ JN
426 WGUS73 KGLD 080802 FFSGLD Flash Flood Statement National Weather Service Goodland KS 302 AM CDT Thu Aug 8 2019 KSC193-080811- /O.CAN.KGLD.FF.W.0042.000000T0000Z-190808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thomas KS- 302 AM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING FOR EASTERN THOMAS COUNTY IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3919 10037 3920 10071 3956 10070 3957 10034 $$ KSC179-081000- /O.CON.KGLD.FF.W.0042.000000T0000Z-190808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS- 302 AM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR WESTERN SHERIDAN COUNTY... At 301 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly or is already occurring. Some locations that will experience flooding include... Hoxie, Selden and Seguin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3919 10037 3920 10071 3956 10070 3957 10034 $$ JN
382 WGUS73 KGLD 080827 FFSGLD Flash Flood Statement National Weather Service Goodland KS 327 AM CDT Thu Aug 8 2019 KSC179-080836- /O.CAN.KGLD.FF.W.0042.000000T0000Z-190808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS- 327 AM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING FOR WESTERN SHERIDAN COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3919 10037 3920 10071 3956 10070 3957 10034 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:57 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 7, 11:57 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1057 PM MDT Wed Aug 7 2019 .SHORT TERM (Tonight-Friday)... Issued at 235 PM MDT Wed Aug 7 2019 Tonight: A line of thunderstorms is expected to develop over the Rocky Mountains and propagate over the region during the late evening hours tonight. East to southeasterly winds with magnitudes around 20 mph have been observed over Oakley, Goodland, and Oberlin, advecting low level moisture from eastern Kansas. The more moist areas, CAPE values are around, depending on the model used, 1500 J/kg to 3000 J/kg. All of which are producing strong thunderstorms developing beginning around midnight tonight. The main impact of the storm will be excessive rainfall amounts greater than 1.0", hail stones up to the size golf balls, and wind gusts around 70 mph possible. The exact track of where the main cell develops is still uncertain, but at this point in time, it appears that the storm will track over the Nebraska counties, Yuma County in Colorado, and Cheyenne, Rawlins, Decatur, and Norton Counties in Kansas. If the storms tracks either north or south the tight moisture gradient will shift in its respective direction. After the storms propagate further east, left over low level moisture and northeasterly upslope flow will form low stratus and the potential for fog over the western portions of the area during the early morning hours. Expect low temperatures across the region to span the mid to upper 60s. Tomorrow: Substantially cooler air is anticipated tomorrow and the low level moisture produced by the overnight MCS will stabilize the atmosphere. Cloudy conditions and scattered showers are still anticipated due to storm development to the west, but convection will be limited over the region. CAPE values are anticipated to be around 500-1000 J/kg, but there isn't much of a lifting mechanism that will reach the more unstable air. Friday: Friday morning, some dense fog is possible over the majority of the region as the 900-800 hPa layer is fully saturated. Fog should dissipate by the early afternoon hours. Upper level ridge remains over the south-central US, which will enable a shortwave trough to develop over the region, bringing the potential for scattered thunderstorms during the evening hours. PUB-Backup ~Skelly~ .LONG TERM (Saturday-Wednesday)... Issued at 235 PM MDT Wed Aug 7 2019 The upper level ridge will remain relatively stationary over Texas throughout the long term forecast. A low pressure center located off of the coast of the Pacific Northwest will keep ejecting shortwave troughs daily over the region. What this means is a daily chance at showers and thunderstorms. The exact timing will depend on when the shortwave arrives, but nevertheless, scattered to numerous storms are anticipated. Saturday afternoon a stronger shortwave is resolved to develop over the region, which may spark a stronger complex of storms. On Monday afternoon the previously mentioned Pacific based storm is being resolved by both the ECMWF and GFS to propagate around the upper level ridge. The low pressure center will form a cold front that is forecast to travel over the region, creating another day of severe weather. All in all, the extended forecast period is active, with daily chances of showers and thunderstorms, some severe. Temperatures will fluctuate between the mid to upper 80s and the low 90s during this forecast period. It'll be dependent on how strong the shortwaves are that develop over the region. Overnight lows will range from the low to upper 60s. PUB-Backup ~Skelly~ && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1055 PM MDT Wed Aug 7 2019 Thunderstorms will affect the GLD terminal late this evening into tonight, primarily between 04-08Z. Thunderstorms cannot be ruled out at the MCK terminal between 07-11Z, however, confidence is too low to warrant explicit mention at this time. Gusty/erratic winds can be expected in vicinity of any thunderstorms. VFR conditions and easterly winds at 7-12 knots will otherwise prevail at both terminals. Isolated thunderstorms cannot be ruled out at the GLD terminal near the end of the TAF period (00-06Z Fri). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 11:34 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1034 PM MDT Wed Aug 7 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1034 PM MDT Wed Aug 7 2019 /1134 PM CDT Wed Aug 7 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered thunderstorms will progress eastward from Colorado into western Kansas overnight. Although severe weather is not anticipated, a few storms may be capable of producing dime to penny size hail. Locally heavy rainfall may result in hazardous travel conditions, particularly along Interstate 70 from Burlington east to Oakley. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Late afternoon and evening thunderstorms will remain possible each day through the upcoming weekend. Isolated severe storms will be possible, however, predictability remains well below average. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
In the hours before
Local storm report, Aug 8, 1:05 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1205 AM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HEAVY RAIN 1 NNE GOODLAND 39.37N 101.70W
08/08/2019 M1.78 INCH SHERMAN KS OFFICIAL NWS OBS
THIS WAS THE 8-INCH RAIN GAGE A THE NWS
OFFICE. NOT THE ASOS.
&&
JNLocal storm report, Aug 8, 1:08 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM FLASH FLOOD GOODLAND 39.35N 101.71W
08/08/2019 SHERMAN KS LAW ENFORCEMENT
REPORTS IN OF ALL ROADS FLOODED IN GOODLAND.
AREA OF 8TH AND EUSTIS ST IS KNEE-DEEP.
&&
JNSpecial weather statement, Aug 8, 1:21 AM CDT, 38 minutes before
Special Weather Statement National Weather Service Goodland KS 1221 AM MDT Thu Aug 8 2019 KSZ013-014-080715- Thomas KS-Sherman KS- 1221 AM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR THOMAS AND EASTERN SHERMAN COUNTIES UNTIL 115 AM MDT/215 AM CDT/... At 1218 AM MDT/118 AM CDT/, Doppler radar was tracking strong thunderstorms 4 miles west of Brewster, moving east at 20 mph. Torrential rain and wind gusts up to 50 mph are expected with these storms. Locations impacted include... Colby, Oakley, Brewster, Levant, Rexford, Gem and Halford. These storms will create extremely hazardous travel conditions along Interstate 70 in Kansas between mile markers 21 and 75, or between Goodland and Oakley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall with these storms may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3914 10167 3957 10168 3957 10073 3913 10073 TIME...MOT...LOC 0618Z 267DEG 17KT 3938 10145 Vincent
Special weather statement, Aug 8, 1:27 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
127 AM CDT Thu Aug 8 2019
KSZ002>004-016-080730-
Norton KS-Rawlins KS-Decatur KS-Graham KS-
127 AM CDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTON...RAWLINS...DECATUR AND
NORTHERN GRAHAM COUNTIES UNTIL 230 AM CDT...
At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of McDonald to 3 miles
northwest of Edmond. Movement was north at 5 to 15 mph.
Torrential rain, frequent cloud to ground lightning, and wind gusts
up to 50 mph will be possible with these storms.
Locations impacted include...
Norton, Oberlin, Atwood, Almena, Lenora, McDonald and Norcatur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these
storms. Seek shelter inside a building or vehicle.
&&
LAT...LON 3943 10015 3957 10016 3957 10141 3999 10140
4000 9962 3957 9963 3957 9960 3944 9960
TIME...MOT...LOC 0626Z 176DEG 12KT 3972 10128 3967 9986
VincentLocal storm report, Aug 8, 1:46 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 AM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD 2 NNW COLBY 39.42N 101.06W
08/08/2019 THOMAS KS LAW ENFORCEMENT
DISPATCH REPORTED PORTIONS OF HIGHWAY 25
NORTH OF COLBY FLOODED.
&&
JNLocal storm report, Aug 8, 1:47 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1247 AM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM FLASH FLOOD BREWSTER 39.36N 101.37W
08/08/2019 THOMAS KS LAW ENFORCEMENT
DISPATCH REPORTED VARIOUS ROADS IN BREWSTER
ARE FLOODED.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:35 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 55 min |
| Aug 7, 10:16 PM CDT | Special Weather Statement | GLD | Wallace | 44 min |
| Aug 7, 11:07 PM CDT | Special Weather Statement | GLD | Sherman | 38 min |
| Aug 7, 11:49 PM CDT | Special Weather Statement | GLD | Cheyenne | 41 min |
| Aug 8, 12:18 AM CDT | Special Weather Statement | GLD | Sherman | 27 min |
| Aug 8, 12:30 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 45 min |
| Aug 8, 12:38 AM CDT | Flash Flood Warning | GLD | Sherman | 2 hr |
| Aug 8, 12:49 AM CDT | Special Weather Statement | GLD | Wallace | 41 min |
| Aug 8, 1:21 AM CDT | Special Weather Statement | GLD | Thomas | 54 min |
| Aug 8, 1:25 AM CDT | Flash Flood Warning | GLD | Logan, Sherman, Thomas, Wallace | 94 min |
| Aug 8, 1:27 AM CDT | Special Weather Statement | GLD | Decatur, Norton, Rawlins | 63 min |
| Aug 8, 1:38 AM CDT | Flash Flood Warning | GLD | Decatur, Norton, Rawlins | 109 min |
| Aug 8, 2:20 AM CDT | Special Weather Statement | GLD | Decatur, Norton | 55 min |
| Aug 8, 2:39 AM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 84 min |
| Aug 8, 3:35 AM CDT | Special Weather Statement | GLD | Graham | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.